Loading
Central Business Office: 800 Lafayette St., Camden, SC 29020Billing or Account Questions: (803) 713-8350
Patient Portal Prescription Refill Online Payments Patient Forms

Anaphylaxis & Anaphylactic Shock  

Introduction
Anaphylaxis is a potentially life-threatening allergic reaction with rapid onset of symptoms.  Anaphylaxis usually occurs in people after they are exposed to a substance they are severely allergic to such as foods, medications, and insect stings.  It has been estimated that up to 15% of the population is at risk for anaphylaxis. If you or someone near you experiences anaphylaxis, call 911 or seek emergency medical care.  Check to see if the person carries an epinephrine (adrenalin) shot (EpiPen, Twinject) and inject it into the thigh immediately.  To save time, the shot can be injected through clothing.  The person should still receive medical care immediately even if he or she received a shot.

Back to Top

Anatomy
Your immune system usually fights germs to keep you healthy.  If you have allergies, your immune system overreacts to fight ordinary substances that normally are not harmful, such as pollen or certain foods.  The substances that trigger an allergic reaction are called allergens.

When you are exposed to an allergen, your white blood cells produce antibodies.  The antibodies trigger the release of histamine and other chemicals in your blood called mediators.  The mediators cause the symptoms of an allergic reaction.  The majority of allergic reactions are not life threatening. 

Back to Top

Causes
Certain medications, food and insect stings most frequently cause anaphylaxis, especially penicillin, non-steroid anti-inflammatory drugs (NSAIDS), peanuts, tree nuts, milk, eggs, and shellfish.  Insect stings from bees, yellow jackets, wasps, hornets, and fire ants are a common cause of anaphylaxis.  Intravenous contrast dye used in radiology imaging, muscle relaxants used in anesthesia, and latex are also common causes of anaphylaxis and anaphylactic shock. 

Exercise can cause anaphylaxis.  The type of exercise that causes a reaction differs among people.  Aerobic exercise; exercising in cold, hot, or humid temperatures; eating before exercising; or just general activity can cause anaphylaxis.  In some cases, the cause is unknown (idiopathic anaphylaxis).

Back to Top

Symptoms
Symptoms of anaphylaxis usually develop within seconds or minutes of contact with an allergen; although on rare occasion, delayed symptoms have occurred after 30 minutes.  Hives, itching, and pale or flushed (reddened) skin are common skin reactions.  It can be difficult to breathe if the airways narrow and the throat and tongue swell.  A wheezing noise may be heard while breathing.  The pulse may feel weak and fast.  Nausea, vomiting, diarrhea, dizziness, and fainting can also occur.

Anaphylaxis is potentially life threatening.  A severe anaphylaxis reaction can cause a person to develop anaphylactic shock and stop breathing or stop the heart.  Symptoms of anaphylactic shock include a sudden drop in blood pressure, difficulty breathing, and a loss of consciousness.  Again, 911 should be called and emergency medical treatment received if a person is experiencing anaphylaxis.  Although it is rare, death can result.

Back to Top

Diagnosis
Emergency medical personnel will assess a person’s vital signs.  Tell the doctor if the patient was exposed to a known allergen.  Inform the doctor if an epinephrine auto-injector was used.

Back to Top

Treatment
Emergency personnel will deliver medication as necessary to treat an anaphylaxis event.  Epinephrine, oxygen, antihistamines, cortisone, and beta agonists are types of emergency medications that may be delivered.  Steroids may be used to treat prolonged symptoms.  People with non-life-threatening symptoms are usually released to go home after a period of observation.

Cardiopulmonary resuscitation (CPR), artificial respiratory methods, and other emergency medical care may be necessary for people with life-threatening symptoms.  These people are admitted to the hospital.  Following an anaphylaxis event, follow-up evaluation and care by an allergist is recommended.
 
As a precaution, people who have previously had anaphylaxis and those who are aware of severe allergic reactions to certain allergens will often carry an EpiPen or Twin Injector.  These devices deliver a dose of epinephrine to help quickly counteract the symptoms of anaphylaxis.  This medication can reverse the allergic reaction, at least temporarily, to provide the life-saving time needed to get further treatment.

Back to Top

Prevention
If you know you have a serious allergy, wear an emergency alert bracelet or necklace.  Carry your auto-injection medication with you at all times.  Inform people that are regularly around you what to do if you have an anaphylactic reaction.  Follow your allergist’s advice, and attend all of your medical appointments.  It is possible for future reactions to be more severe than past reactions, so talk to your doctor about an emergency preparedness plan.  Follow your doctor’s advice for preventing allergic reactions.

Back to Top

Am I at Risk

You may have an increased risk of anaphylaxis if:

• You have had an anaphylactic reaction before.
• You have had a severe allergic reaction in the past.
• You have allergies or asthma.

Back to Top

Complications
If not treated immediately, death from anaphylaxis can occur.  If a severe anaphylactic attack occurs you can stop breathing or your heart can stop.  In this case, you'll need cardiopulmonary resuscitation (CPR) and other emergency treatment right away.

Back to Top

 

Copyright ©  - iHealthSpot, Inc. - www.iHealthSpot.com

This information is intended for educational and informational purposes only. It should not be used in place of an individual consultation or examination or replace the advice of your health care professional and should not be relied upon to determine diagnosis or course of treatment.

The iHealthSpot patient education library was written collaboratively by the iHealthSpot editorial team which includes Senior Medical Authors Dr. Mary Car-Blanchard, OTD/OTR/L and Valerie K. Clark, and the following editorial advisors: Steve Meadows, MD, Ernie F. Soto, DDS, Ronald J. Glatzer, MD, Jonathan Rosenberg, MD, Christopher M. Nolte, MD, David Applebaum, MD, Jonathan M. Tarrash, MD, and Paula Soto, RN/BSN. This content complies with the HONcode standard for trustworthy health information. The library commenced development on September 1, 2005 with the latest update/addition on April 13th, 2016. For information on iHealthSpot’s other services including medical website design, visit www.iHealthSpot.com.